Alert archive / California / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Mar 18, 2024, 12:54 PM PDT for San Diego County, California. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2024, 12:54 PM PDT (19:54 UTC)
- Expired
- Mar 18, 2024, 2:00 PM PDT
- In force
- 66 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 11 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 1:00 PM PDT | TSTM WND GST 54 | 2 Ene Santee, CA | Mesonet station EUCSD Eucalyptus Hills (SDGE) near Santee - thunderstorm wind gust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS56 KSGX 181954
SVRSGX
CAC073-182100-
/O.NEW.KSGX.SV.W.0004.240318T1954Z-240318T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
1254 PM PDT Mon Mar 18 2024
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Southwestern San Diego County in southwestern California...
* Until 200 PM PDT.
* At 1253 PM PDT, a severe thunderstorm was located over Lakeside, or
near El Cajon, moving south at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Ramona,
Alpine, Mission Valley, Hillcrest, Linda Vista, North Park,
Tierrasanta, University City, La Jolla, Valley Center, Cuyamaca
Rancho State Park, Escondido, Santee, Lemon Grove, and Rancho San
Diego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3321 11700 3302 11658 3258 11673 3260 11701
3283 11726
TIME...MOT...LOC 1953Z 014DEG 22KT 3285 11693
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AOT1 follow-up statement
564
WWUS56 KSGX 182028
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
128 PM PDT Mon Mar 18 2024
CAC073-182100-
/O.CON.KSGX.SV.W.0004.000000T0000Z-240318T2100Z/
San Diego CA-
128 PM PDT Mon Mar 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR SOUTHWESTERN SAN DIEGO COUNTY...
At 125 PM PDT, a severe thunderstorm was located over Bonita, or
over Chula Vista and just south of Alpine, moving south at 25 mph.
HAZARD...60 mph wind gusts and penny size hail. Wind gusts of 50
to 55 mph have been observed in the warned area near I-8.
SOURCE...Radar indicated.
IMPACT...Expect some damage to roofs, siding, and trees.
Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Ramona, Alpine,
Mission Valley, Hillcrest, Linda Vista, North Park, Tierrasanta,
University City, La Jolla, Valley Center, Cuyamaca Rancho State Park,
Escondido, Santee, Lemon Grove, and Rancho San Diego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3321 11700 3302 11658 3258 11673 3260 11701
3283 11726
TIME...MOT...LOC 2025Z 014DEG 22KT 3266 11699
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AOTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:20 AM PDT, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 18, 9:20 AM PDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service San Diego CA 920 AM PDT Mon Mar 18 2024 .SYNOPSIS... Showers and thunderstorms are expected this afternoon and evening. Thunderstorms are most likely in the valley and mountains but there is a potential they could drift far enough west to impact coastal areas. Slight chances of showers and isolated thunderstorms continue into Tuesday but become more confined to the mountains and foothills. Dry conditions are expected by Wednesday. Near to slightly above normal temperatures are expected through Friday, with a cooling trend into the weekend. Night and morning low clouds and fog are expected along the coast for the middle to end of the work week, with cloud coverage becoming more widespread into the weekend. Breezier conditions over the mountains and deserts expected this weekend, with the potential for precipitation. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... An area of low pressure that has been bringing unsettled weather to the Southwest for the past few days, has retrograded to the west this morning. This will bring active weather to portions of Southern California today. Chances of showers and thunderstorms are in the forecast to much of our service area. The 12Z sounding from KNKX shows 205 J/kg of most unstable CAPE and 0.66 inches of precipitable water. By this afternoon, a vorticity maximum is expected to rotate around the low pressure system into Southern California this afternoon and evening. This will create and environment that is conducive for shower and thunderstorm development. The best chances of thunderstorms will be in the mountains, eastern valleys in San Diego County, inland Orange County, and the Inland Empire. The upper level flow is northeasterly which means that any shower or thunderstorm that develops will move southwest towards the coast. Winds at 850 and 700 mb are expected to stay between 10-20 kt for the most part, indicating that any storms that develop will be fairly quick moving. While there will be heavy rain where thunderstorms develop, the movement of the storms will limit the flooding potential. The main hazards this afternoon will be frequent lightning, locally gusty winds, and the potential for small hail where thunderstorms develop. Areas of slick roads expected during the evening commute. In addition to rain at lower elevations, periods of snow are expected in the mountains above 7000 ft through Tuesday. Up to an inch of snow is expected above 7000 ft. The offshore pressure gradient this morning was -5.8 between San Diego and Tonopah, NV. This will bring periods of breezy northeast winds to mountain foothills and locally into the valleys. At 9 AM the peak gusts since midnight have mostly been in the 30-40 mph range. Winds are not expected to get stronger but northeasterly winds will continue into this afternoon. There is good agreement that the low will push back to the east by Tuesday, keeping the threat of any showers or thunderstorms more confined the the mountains and mountain foothills. By Wednesday the low should continue it's journey east, allowing a weak ridge of high pressure to build over central California. This will allow temperatures for the middle to end of the work week to remain near to slightly above average for this time of year. Marine layer night and morning low clouds and fog are expected to return to the coast and beaches by Wednesday morning. A low pressure system is expected to move south and east from the Gulf of Alaska in the US West Coast late in the week and this weekend. Ensemble solutions are in good agreement the incoming trough will begin to influence our weather on Saturday. This means cooler, cloudier, and potentially wetter conditions can be expected for the weekend into early next week. An increase in westerly winds can also be expected for at least the mountains and deserts. There is still some uncertainty with the timing and placement of the trough between the global models. Where the low goes will impact how much precipitation Southern California will get and when. Current forecast for the upcoming weekend closely follows NBM. && .AVIATION... 181630Z...Very unsettled pattern today with mainly SCT clouds and only a 10-30% chance of CIGS below 2000 feet near the coast. Confidence is low in timing and duration of any CIGS at the coastal TAF sites tonight into Tuesday. ISO-SCT SHRA and TSRA developing over mountains and valleys and moving southwest towards the coast between 21-04Z today. Gusty outflow winds in excess of 30 kt, small hail, and reduced vis in heavy rain possible in stronger TSRA. Otherwise variable mid/high clouds at/above 6000 feet MSL after 04Z into Tuesday. && .MARINE... There is a 10-15% chance of showers and thunderstorms over the coastal waters late this afternoon and evening, most likely near shore. Any thunderstorm could produce gusty, erratic winds and lightning. Otherwise, no hazardous marine weather is expected through Friday. && .BEACHES... There is a 15-20% chance of thunderstorms dropping lightning late this afternoon and evening. && .SKYWARN... Skywarn activation is requested. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...CO AVIATION/MARINE/BEACHES...Small
In the hours before
Local storm report, Mar 18, 9:57 AM PDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
957 AM PDT Mon Mar 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Lightning 2 SW Hemet 33.72N 117.00W
03/17/2024 Riverside CA Trained Spotter
Thunderstorm in the area.
&&
AOTLocal storm report, Mar 18, 10:55 AM PDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1055 AM PDT Mon Mar 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Hail 2 WNW Palm Desert 33.74N 116.41W
03/18/2024 E0.25 inch Riverside CA Broadcast Media
Hail reported between Rancho Mirage and Palm
Desert. Sprinkles in Indio. Thunder heard.
&&
AOTSpecial weather statement, Mar 18, 12:16 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service San Diego CA
1216 PM PDT Mon Mar 18 2024
CAZ043-050-058-062-182000-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
1216 PM PDT Mon Mar 18 2024
...A strong thunderstorm will impact portions of central San Diego
County through 100 PM PDT...
At 1215 PM PDT, Doppler radar was tracking a strong thunderstorm over
Ramona, moving south at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Cajon, La Mesa, Poway, Ramona, Alpine, Valley Center, Cuyamaca
Rancho State Park, Julian, Tierrasanta, University City, La Jolla,
Hwy 78 Between Banner And S2, Escondido, Santee, Rancho San Diego,
Hwy 79 Between Santa Ysabel And Warner Springs, Potrero, Scripps
Ranch, Lake Cuyamaca, and Palomar Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3335 11698 3324 11651 3259 11656 3285 11726
TIME...MOT...LOC 1915Z 015DEG 26KT 3305 11688
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AOTLocal storm report, Mar 18, 12:36 PM PDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1236 PM PDT Mon Mar 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM Tstm Wnd Gst 3 W Ramona 33.03N 116.92W
03/18/2024 M40 MPH San Diego CA ASOS
ASOS station KRNM Ramona Airport -
thunderstorm wind gust.
&&
AOTLocal storm report, Mar 18, 12:37 PM PDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1237 PM PDT Mon Mar 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM Tstm Wnd Gst 3 SSE Coachella 33.63N 116.17W
03/18/2024 M38 MPH Riverside CA ASOS
ASOS station KTRM Thermal Airport - wind
gust from nearby thunderstorm.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 12:16 PM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Mar 18, 1:45 PM PDT | Special Weather Statement | SGX | Orange | 45 min |
| Mar 18, 3:07 PM PDT | Special Weather Statement | SGX | Orange | 38 min |
Nearby
Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.